Thunderstorm Wind, Pecos
- When
- July 29, 2:40 PM CST
- Where
- Pecos County, 31 mi W of Ft Stockton
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 30.883, -103.383
A reporter from a local newspaper interviewed people traveling on Interstate 10 in regard to the accident. Travelers reported having to pull off of the interstate on the Reeves/Pecos County line because of high thunderstorm winds and blowing dust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A reporter from a local newspaper interviewed people traveling on Interstate 10 in regard to the accident. Travelers reported having to pull off of the interstate on the Reeves/Pecos County line because of high thunderstorm winds and blowing dust. Winds were estimated to be 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 29, 1:29 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT MON JUL 29 2002 MID LEVEL SHEAR AXIS NE-SW FM RED RIVER VALLEY INTO TRANS PECOS RGN WITH REMNANTS OF MCS ACRS W TX. NEW CELL GENERATION OCCURRING IN WRN PB ATTM AS OUTFLOW BOUNDARY MOVES INTO WARM/UNMODIFIED AIR. ACRS NE CWFA ATMOSPHERE IS WORKED OVER AND WITH LITTLE HEATING THERE TODAY EXPECT THAT MOST STORMS WILL DEVELOP ACRS TRANS PECOS WHERE BEST INSTABILITY COMBINES WITH OROGRAPHICS. HEAVY RAIN CERTAINLY A CONCERN AS 5H THETA-E RIDGE AXIS/PWS TO 1.5 ARE COINCIDENT WITH MID LEVEL SHEAR AXIS. VORTICITY MAXIMA WITHIN SHEAR AXIS TO MOVE INTO DAVIS MTNS RGN OVERNIGHT. WITH 5H THETA-E RIDGE AXIS STILL ORIENTED WITHIN MID LEVEL SHEAR AXIS TMW EXPECT THAT BEST RN CHC WILL BE ACRS TRANS PECOS AGAIN AND WILL CONTINUE WITH SCT POPS W. STR BEGINS TO STRENGTHEN ACRS SWRN U.S. TUESDAY...THIS WILL PULL REMNANTS OF MID LEVEL SHEAR AXIS WWD ON WEDNESDAY...FAVORING POPS IN W AGAIN. BY THURSDAY PM MID LEVEL WLYS WILL SAG S INTO NRN AZ/NM SETTING UP A NEW SHEAR AXIS ACRS FAR W TX. THIS WITH 5H THETA-E RIDGE AND OROGRAPHICS CERTAINLY ENUF TO CONTINUE WITH MTN POPS. ONLY SUBTLE SFC TROF ACRS W TX PLAINS INTO AS RIDGE REMAINS N, ERGO TOKEN POPS PLAINS. PRELIMS MAF 71/91/72/94 333 LSA 70/89/70/92 322 6R6 73/91/74/92 543 MRF 62/82/61/83 444 CNM 72/94/71/95 333 .MAF... TX...NONE. NM...NONE.
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 101 PM CDT MON JUL 29 2002 .SYNOPSIS... A COMPLEX OF THUNDERSTORMS MOVED INTO THE PERMIAN BASIN THIS MORNING...ENTRENCHING A RAIN COOLED AIRMASS OVER THE EASTERN PARTS OF THE AREA. THE COOL AIRMASS WAS ADVANCING WEST INTO SOUTHEAST NEW MEXICO AND THE TRANS PECOS BY EARLY AFTERNOON... IN THE FORM OF AN OUTFLOW BOUNDARY. THIS BOUNDARY IS EXPECTED TO STALL...AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. .WEATHER HAZARDS... THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. THE MOST SIGNIFICANT STORMS LATE THIS AFTERNOON AND THIS EVENING WILL OCCUR ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION OF SOUTHWEST TEXAS...AS THE OUTFLOW BOUNDARY INTERACTS WITH THE WARMER AIRMASS TO THE WEST. SUFFICIENT AFTERNOON HEATING WEST OF THE OUTFLOW BOUNDARY WILL ENHANCE THE POTENTIAL FOR ISOLATED DOWNBURSTS WITH STORMS IN THOSE AREAS. THESE DOWNBURSTS COULD RESULT IN DAMAGING THUNDERSTORM WINDS. STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE STORMS WHICH DO DEVELOP. HOWEVER...SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS AND LISTEN FOR LATER UPDATES. LINDLEY
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300400- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 104 PM CDT MON JUL 29 2002 CORRECTED TO ADD MENTION OF LOCALLY HEAVY RAIN .SYNOPSIS... A COMPLEX OF THUNDERSTORMS MOVED INTO THE PERMIAN BASIN THIS MORNING...ENTRENCHING A RAIN COOLED AIRMASS OVER THE EASTERN PARTS OF THE AREA. THE COOL AIRMASS WAS ADVANCING WEST INTO SOUTHEAST NEW MEXICO AND THE TRANS PECOS BY EARLY AFTERNOON... IN THE FORM OF AN OUTFLOW BOUNDARY. THIS BOUNDARY IS EXPECTED TO STALL...AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. .WEATHER HAZARDS... THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. THE MOST SIGNIFICANT STORMS LATE THIS AFTERNOON AND THIS EVENING WILL OCCUR ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION OF SOUTHWEST TEXAS...AS THE OUTFLOW BOUNDARY INTERACTS WITH THE WARMER AIRMASS TO THE WEST. SUFFICIENT AFTERNOON HEATING WEST OF THE OUTFLOW BOUNDARY WILL ENHANCE THE POTENTIAL FOR ISOLATED DOWNBURSTS WITH STORMS IN THOSE AREAS. THESE DOWNBURSTS COULD RESULT IN DAMAGING THUNDERSTORM WINDS. IN ADDITION...THESE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL. LOCALIZED MINOR FLOODING WILL ALSO BE POSSIBLE. STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE STORMS WHICH DO DEVELOP. HOWEVER...SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS AND LISTEN FOR LATER UPDATES. LINDLEY
The Midland/Odessa radar (KMAF), 164 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
2 thunderstorm wind, 1 dust storm. Local standard time, as filed.
An eleven vehicle wreck occurred in zero visibilities, due to blowing dust, along Interstate 10 at mile marker 225...or 17 miles east of Balmorhea. Two minor injuries were reported. Interstate 10 was closed for two hours and traffic in the west bound lane was backed up for a number of miles into western Pecos County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304045, 5304046, 5304044.